[Intracerebral Hemorrhage and Characteristic Angiographic Changes Associated With Methamphetamine--A Case Report]

No To Shinkei. 1986 Oct;38(10):967-71.
[Article in Japanese]

Abstract

A case of intracerebral hemorrhage and characteristic angiographic changes associated with methamphetamine is reported. A 23-year-old woman suddenly complained of headache, nausea, vomiting and gait disturbance several minutes after intravenous injection of 30 mg of methamphetamine. She was admitted with consciousness disturbance, aphasia and right hemiparesis 26 hours after the onset. CT scan revealed subcortical hemorrhage in the left fronto-parietal region. Left carotid angiogram showed irregular segmental arterial narrowing, "beading" of the anterior and middle cerebral arteries. Emergency craniotomy was performed and a left fronto-parietal hematoma was removed totally. Histologically, the surgical specimen showed many vessels in which included thrombi with perivascular hemorrhage. Post-operative course was uneventful. Repeat carotid angiogram 4 months after the operation revealed normal anterior and middle cerebral arteries. We discussed about associations between the abuse of methamphetamine and the occurrence of intracranial hemorrhage and characteristic angiographic changes. As far as we know, there were 23 reports in an extensive review of the literature on intracranial hemorrhage associated with methamphetamine abuse. In the present case "beading" of the intracranial vessels may be related to angiitis induced by methamphetamine. Both the presence of arterial inflammation and increased blood pressure caused by sympathomimetic action of methamphetamine are probably the important factors in the occurrence of intracranial hemorrhage associated with methamphetamine.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Cerebral Angiography*
  • Cerebral Hemorrhage / diagnostic imaging*
  • Cerebral Hemorrhage / etiology
  • Female
  • Humans
  • Injections, Intravenous
  • Intracranial Embolism and Thrombosis / diagnostic imaging
  • Intracranial Embolism and Thrombosis / etiology
  • Methamphetamine*
  • Substance-Related Disorders / complications*

Substances

  • Methamphetamine